04-11-2011, 05:20 PM
Join Date: Apr 2011
Location: mountain region, wy, USA
Re: Spondylolysis and spondylolysthesis help
Originally Posted by aidanl
Hey everybody, this is my first post on this website. Its actually gonna be the first time I have asked anyone for help other than my doc and parents.
I was at a football practice my freshman year of high school, last year, and I fell and took another linemans knee in the small of the back. I had no idea, but I fractured the pars on the L5 vertabrae on the right side, and my first doc made me go to physical therapy for two months until I told him it wasnt helping. He got me a nuclear bone scan, and found out it was fractured and sent me to another doctor. The next doctor put me in a back brace for six months, and it didnt help, so I faked being better and had him clear me for woking out. I did crossfit workouts for around three months and felt amazing, until I fractured the left side of the pars on the L5 vertabrae squatting. I went to my primary who sent me to a different specialist, and he said the brace messed my muscles up from my hamstrings up to my pecs and shoulders. He sent me to physical therapy where I am now and it wasn't helping. I began to get muscle spasms that would force me to come home from school and he gave me flexeril to help. It didnt do anything, so he gave me ultram, which helps, but I get agressive the next day from them so I stopped taking them. I finally went back to him a fifth time, and he told me he was stumped and sent me to ANOTHER specialist, who showed me I have a grade 2 spondylolysthesis now, and set me up with a bilateral L4 L5 cortisone injection and prescribed me Celebrex for inflamation.
That leads to where I am now. Two years later, a sixteen year old highschool kid who now has on and off depression and cant stand up for more than five minutes at a time without severe pain. The cortisone was just done about five days ago, and it feels like it made my pain worse. Now I cant sit down without pain, and it takes me three hours to fall to sleep at night. Tylenol, Ibuprofen, Advil, and Aleve dont even touch my pain, and Celebrex doesnt do jack squat either. The only thing left for pain medication is narcotics and I cant even handle non narcotic Ultram without getting pissy at everyone around me. I have no idea what to do anymore, and any reasons for my pain being worse after the shot would be awesome. Any advice with how to deal with the pain, and what I can do to help strengthen my back would be awesome. Its just becoming overwhelming between the pain, school, and the conflicting logic of doctors.
I'm surely sorry that you have this condition at such a young age. The pain is worse after the injection due to a condition called "steroid flare". I had the same problem, but it lasted only a couple days. And that injection was in the bursa in my outer hip, not my back. Due to that experience I have been too scared to have the spinal injections. I have been on Hydrocodone 7.5/325 for 3 yrs and it's the only thing that I take, other than a soma at night to sleep. I did take ultram several years ago for an injury to my neck and didn't find that they helped. I do stay as active as possible, and core strengthening definitely helps. Find you a good neurosurgeon, research him, and go talk to him. I don't know if surgery is the answer, and I haven't considered it yet, but I'm also not 16. Good luck, and don't do anything without lots of research.